Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

November 22, 20114 counties in Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Nov 22, 2011, 8:21 PM EST for 4 counties in Virginia; Alleghany County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2011, 8:21 PM EST (01:21 UTC)
Expired
Nov 22, 2011, 9:15 PM EST
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, City of Galax, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS81 KRNK 230121
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EST TUE NOV 22 2011

NCZ001-002-VAZ009-012-015-016-230215-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
821 PM EST TUE NOV 22 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT PORTIONS OF 
ALLEGHANY...ASHE...CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...

AT 818 PM EST...A LINE OF HEAVY SHOWERS WERE LOCATED FROM 3 MILES 
WEST OF SALTVILLE TO 8 MILES SOUTHWEST OF CHILHOWIE TO 5 MILES NORTH 
OF MOUNTAIN CITY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON 
ROADS. . 

THESE SHOWERS WILL AFFECT SALTVILLE...CHILHOWIE...WHITETOP...THOMAS 
BRIDGE...AND ADWOLF THROUGH 840 PM.



LAT...LON 3697 8094 3671 8086 3656 8090 3654 8092
      3650 8093 3646 8096 3653 8171 3658 8169
      3663 8161 3665 8164 3679 8170 3692 8183

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 6:52 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 22, 6:52 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EST TUE NOV 22 2011

.SYNOPSIS...
A STRONG COLD FRONT MOVES ACROSS FROM THE WEST TONIGHT WITH GUSTY
WINDS AND MUCH COLDER AIR ACROSS SOUTHEASTERN WEST VIRGINIA. HIGH
PRESSURE ARRIVES QUICKLY WEDNESDAY NIGHT...FOLLOWED BY WARM
AFTERNOONS AND CHILLY MORNINGS INTO THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 630 PM EST TUESDAY...

KEEPING THE WEDGE IN PLACE ACROSS NRN CWA FROM THE ALLEGHANY
HIGHLANDS SE TOWARD DAN/LYH. THE BEST FORCING STILL REMAINS SW
OVER THE TN VALLEY AND AL/GA. ONE BAND OF SHOWERS WILL MOVE INTO
THE MTNS THIS EVENING WITH SUBSTANTIALLY MORE MOVING INTO THE NC
FOOTHILLS/PIEDMONT NWD AFTER MIDNIGHT.

SURFACE LOW OVER SOUTHERN INDIANA LIFTS NORTHEAST THROUGH THE OHIO
VALLEY TONIGHT PUSHING A COLD FRONT THROUGH THE FORECAST AREA BEFORE
MORNING. SHOWERS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. WILL
KEEP ISOLATED THUNDER ANS NEARLY STEADY TEMPERATURES IN THE FORECAST
AS LONG AS THE FORECAST AREA STAYS IN THE WARM SECTOR AND RELATIVELY
UNSTABLE AIR.

PRECIPITABLE WATER VALUES IN THIS AIR MASS ARE 1.0 TO 1.5 INCHES
WHICH IS OVER 200 PERCENT OF NORMAL. COMBINED WITH THE LIFT FROM THE
RIGHT REAR QUADRANT OF THE UPPER JET...THE STRONG DYNAMICS WITH THE
PASSAGE OF THE UPPER TROF APPROACHING THE AREA AND FAVORABLE
PRECIPITATION POTENTIAL PLACEMENT ON THE SREF...HEAVY RAIN WILL
STILL BE A THREAT OVERNIGHT AND WILL CONTINUED TO BE MENTIONED IN
THE FORECAST.

BEHIND THE COLD FRONT MODELS HOLD ON TO LOW LEVEL MOISTURE IN
SOUTHEAST WEST VIRGINIA AND ON THE WESTERN SIDE OF THE SURFACE LOW
DEEPENING OVER THE ATLANTIC. PRESSURE RISES AND GRADIENT
WINDS...ALONG WITH NORTHWEST TO NORTH 850 MB WINDS OF 40 TO 50 KNOTS
WILL RESULT IN WINDY CONDITIONS BY LATE WEDNESDAY MORNING. HIGHER
ELEVATIONS WILL HAVE THE STRONGER WINDS.

WILL USE GRIDDED LAMP GUIDANCE FOR TEMPERATURE TRENDS ON WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 245 PM EST TUESDAY...

ALTHOUGH WINDS ALOFT WILL BE GRADUALLY WEAKENING...FALLING
INVERSION HTS OVERNIGHT WILL SQUEEZE STRONG WINDS TO THE
SURFACE...AS NW NC COUNTIES/BATH CO VA MAY STILL GUST NEAR OR ABOVE
WIND ADVISORY CRITERIA WEDNESDAY NIGHT. SURFACE HIGH PRESSURE
BARELY GETS TO SE WEST VA BY 7AM THURSDAY...AND WITH THE REMAINING
GRADIENT ROANOKE WILL BE GUSTY DURING THE EVENING ALSO. WARM
ADVECTION ALREADY BEGINS NEAR DAWN THURSDAY SO TEMPS THURSDAY PM
WILL PUSH INTO THE UPPER 50S AND LOWER 60S. HOWEVER...WITH
DEWPOINTS FALLING INTO THE 20S...TEMPS THURSDAY NIGHT IN THE
VALLEYS MAY REACH THE MIDDLE 20S...BUT SHOULD BE WARMER WITH WIND
ON THE RIDGES AS A DRY SHRTWV DARTS EAST. AN EVEN WARMER...DRY AND
CLEAR DAY FRIDAY WITH THE WARMER SPOTS TOUCHING THE UPPER 60S WITH
H85 TEMPS NEAR +10C...LIGHT WINDS AND LITTLE IF ANY CIRRUS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 230 PM EST TUESDAY...

SURFACE HIGH PRESSURE WILL REMAIN ALONG THE EAST COAST FRIDAY NIGHT
THEN SLOWLY DRIFT OUT TO SEA OVER THE WEEKEND. AN UPPER LEVEL RIDGE
WILL ACCOMPANY THE SURFACE HIGH ALLOWING TEMPERATURES TO WARM TO
AROUND 10F ABOVE NORMAL SATURDAY AND POSSIBLY SUNDAY. TEMPERATURES
DROP BELOW NORMAL MONDAY AND TUESDAY WITH HIGHS MAINLY IN THE 40S.

MODELS HAVE BEEN PERSISTENT WITH DEVELOPING A CUTOFF SOUTHERN STREAM
LOW EITHER SUNDAY OR MONDAY. THIS CUTOFF LOW WILL TAP BOTH GULF AND
ATLANTIC MOISTURE. WAVES AHEAD OF THIS LOW WILL TRACK NORTHWARD AND
PARALLEL IF NOT DIRECTLY OVER THE SOUTHERN APPALACHIANS. THIS WILL
BRING PERIODS OF RAIN...HEAVY AT TIMES...TO THE AREA LATE THIS
WEEKEND AND/OR EARLY NEXT WEEK. IF THIS UPPER LOW IS IN THE VICINITY
OF THE AREA MONDAY INTO TUESDAY...A MIXTURE OF RAIN/SNOW/SLEET IS
POSSIBLE ALONG AND WEST OF THE BLUE RIDGE.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 640 PM EST MONDAY...

WEDGE OVER THE NRN CWA WILL KEEP ROA/LYH IN THE VLIFR RANGE THIS
EVENING AND THINK THIS WILL BE THE CASE THROUGH THE NIGHT WITH
SOME GRADUAL IMPROVEMENT TO LIFT AS WINDS VEER TO THE SOUTH AHEAD
OF THE COLD FRONT. WILL SEE RAIN HEAVY AT TIMES MOVE INTO THE
DAN/LYH AREA LATE TONIGHT BUT KEEPING TAFS ON THE LIGHT TO
MODERATE SIDE. THUNDER STILL A POSSIBILITY MAINLY SOUTH OF THE
DAN/MTV CORRIDOR SO NOT ADDING IT TO ANY TAFS AT THIS POINT.

CIGS WILL FLUCTUATE IN THE WEST WITH THE SHOWERS COMING IN. THE
MODELS VARY ON HOW LOW RANGING FROM BELOW 5 HUNDRED FEET AT BLF TO
MVFR. WILL STICK SIMILAR TO PREVIOUS FORECAST FOR A PERIOD OF IFR
AT BLF LATE AS WINDS SHIFT WEST BEHIND FRONT.

MODELS STILL SIMILAR WITH THE TIMING OF THE FRONT...BRINGING THE
BOUNDARY THROUGH FROM AROUND 09Z AT BLF AND LWB TO AROUND 14Z AT
LYH AND DAN. CONDITIONS WILL FLUCTUATE GREATLY AS SHOWERS...SOME
WITH HEAVY RAIN...CROSS THROUGH THE REGION FROM WEST TO EAST.

BEHIND THE FRONT SURFACE WINDS WILL SHIFT TO THE WEST THEN
NORTHWEST WITH GUSTS UP TO 30 KNOTS POSSIBLE ON WEDNESDAY...
ESPECIALLY AT ROA...BCB AND BLF. CEILINGS WILL QUICKLY LIFT TO VFR
THEN BECOME SCATTERED BY WEDNESDAY AFTERNOON AT DAN...LYH AND ROA.
HIGH CONFIDENCE THAT CEILINGS WILL TAKE MUCH LONGER TO IMPROVE AT
BLF AND LWB.

HIGH PRESSURE AND DRY CONDITIONS WILL COVER THE REGION THROUGH
SATURDAY WITH NEXT THREAT OF SUB VFR CONDITIONS A POSSIBILITY SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/SK
NEAR TERM...AMS/WP
SHORT TERM...KM
LONG TERM...RCS
AVIATION...AMS/WP
Hazardous weather outlook, Nov 22, 3:26 PM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EST TUE NOV 22 2011

NCZ004>006-020-VAZ043>047-058-059-231100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
326 PM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-231100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
326 PM EST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY
MORNING. NORTH TO NORTHWEST WINDS BEHIND THE FRONT MAY GUST TO 45
MPH OR HIGHER WEDNESDAY AFTERNOON AND EVENING. A WIND ADVISORY MAY
BE NEEDED FOR PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 22, 7:32 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EST TUE NOV 22 2011

VAZ022>024-034-035-045>047-059-230400-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX...KEYSVILLE
732 PM EST TUE NOV 22 2011

...DENSE FOG WILL BE AROUND THROUGH MOST OF THE EVENING...

DENSE FOG WILL BE RESTRICTING VISIBILITIES TO LESS THAN A FEW
HUNDRED FEET AT TIMES...FROM THE SOUTHERN SHENANDOAH AND ROANOKE
VALLEYS...EAST TO LYNCHBURG...KEYSVILLE AND BUCKINGHAM. THIS FOG
IS GOING TO LAST UNTIL MIDNIGHT. TRAVELERS SHOULD BE ALLOWING
EXTRA TIME TO GET TO THEIR DESTINATION. SLOW DOWN AND USE LOW BEAM
HEADLIGHTS.
Special weather statement, Nov 22, 8:21 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EST TUE NOV 22 2011

NCZ001-002-VAZ009-012-015-016-230215-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
821 PM EST TUE NOV 22 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT PORTIONS OF
ALLEGHANY...ASHE...CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...

AT 818 PM EST...A LINE OF HEAVY SHOWERS WERE LOCATED FROM 3 MILES
WEST OF SALTVILLE TO 8 MILES SOUTHWEST OF CHILHOWIE TO 5 MILES NORTH
OF MOUNTAIN CITY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON
ROADS. .

THESE SHOWERS WILL AFFECT SALTVILLE...CHILHOWIE...WHITETOP...THOMAS
BRIDGE...AND ADWOLF THROUGH 840 PM.

LAT...LON 3697 8094 3671 8086 3656 8090 3654 8092
      3650 8093 3646 8096 3653 8171 3658 8169
      3663 8161 3665 8164 3679 8170 3692 8183

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 10:48 PM ESTSpecial Weather StatementRNKAlleghany, Bath, Craig, City of Covington42 min
Nov 23, 12:27 AM ESTSpecial Weather StatementRNKBotetourt33 min
Nov 23, 1:39 AM ESTSpecial Weather StatementRNKAppomattox, Campbell36 min
Nov 23, 2:28 AM ESTSpecial Weather StatementRNKBuckingham32 min
Nov 23, 3:08 AM ESTSpecial Weather StatementRNKCharlotte52 min
Nov 23, 3:17 AM ESTHigh Wind WarningRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 12 more12 hr
Nov 23, 3:17 AM ESTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more19 hr
Nov 22, 11:54 PM ESTSpecial Weather StatementRNKSurry36 min
Nov 22, 11:59 PM ESTTornado WarningRNKSurry18 min

Nearby

Special Weather Statements in Virginia, 2011Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.